Welcome, Friend!

It looks like you're new here. If you want to get involved, click one of these buttons!

advertisement
advertisement
Veritas-Health LLC has recently released patient forums to our Arthritis-Health web site.

Please visit http://www.arthritis-health.com/forum

There are several patient story videos on Spine-Health that talk about Arthritis. Search on Patient stories
Protect anonymity
We strongly suggest that members do not include their email addresses. Once that is published , your email address is available to anyone on the internet , including hackers.

Notice
All discussions and comments that contain an external URL will be automatically moved to the spam queue. No external URL pointing to a medical web site is permitted. Forum rules also indicate that you need prior moderator approval. If you are going to post an external URL, contact one of the moderators to get their approval.
Attention New Members
Your initial discussion or comment automatically is sent to a moderator's approval queue before it can be published.
There are no medical professionals on this forum side of the site. Therefore, no one is capable or permitted to provide any type of medical advice.
This includes any analysis, interpretation, or advice based on any diagnostic test

Post discectomy female in distress

AnonymousUserAAnonymousUser Posts: 49,622
edited 06/11/2012 - 7:39 AM in Back Surgery and Neck Surgery
Hi everyone! Discovered this site a couple of weeks ago and finding it very informative and reassuring.
I had a discectomy L5/S1 at the beginning of August. As regards my back everything seems to be healing really well but I've been experiencing several other problems which I'm hoping that somebody can help me with.
Since my op, my bowels have been very sluggish and I have beer taking a concoction of laxatives for a couple of months. Also at the end of September I developed what I thought maybe thrush or cystitis symptoms. I have been prescribed all the usual remedies ( pessaries and cream ) but nothing has given me relief from the discomfort that I am experiencing.
If there is another female out there who has experienced similiar symptoms I would love to hear from you!

Ley.
advertisement

Comments

  • I know this may sound gross but have you tried an enema to get things going? Are you eating a lot of fiber? Are you on many pain medications?

  • Most of the strong pain meds have constipation as a side effect. Drink lots of liquid and eat high fiber foods. THey make fiber pills that help without causing cramps. But liquid helps especially 100% fruit juices. I like Juicy Juice brand the best cut with some water.

    I have seen posts about bladder problems. SOmeone recently posted about bowel problems. Makes sense that if one is possible the other is to. Not sure what causes it. Its called caudal equinos(sp.)

    Check the conditions section up top.
  • One thing you don't want to get in the habit of doing is taking too many laxatives. Your bowels won't work well on their own after a while. I would suggest adding Metamucil to your daily regimen to help regulate them. Increased fluids, fiber and walking should help as well. Personally, I am a fan of prunes.

    Have you seen a physician about your possible yeast infection or cystitis? If you are using over-the-counter medications, they are not as effective as prescriptions available. Drink lots of cranberry juice as well to keep your urine acidic.

    Best wishes,

    Marianne
  • Prune juice (2 oz.) and a dose of Milk of Magnesia did the trick for me the first time.

    After that my bowels really didn't like to move. Everything was all wonky - ya know? Not for months and months. Now I'm pretty good, but they can still get finicky from time to time.

    But - you've been going on with this since August? I'd be really hounding that dr, (not so much your surgeon, but what about your general practictioner) you need to get it resolved.

    Oh, if you had antibiotics post-op (and who doesn't??) it kills all the good bacteria in you - that's when I pick up the yogurt and cranberry juice big time!
  • and Benefiber. Keep your remedies for constipation on the natural side -- fiber. You can also use Colace (docusate sodium). Don't go for the chemical laxatives - they can be addicting and are really bad for your intestines. Unfortunately, I love pitted prunes, so when I buy a bag of them, I end up eating too many. That's never fun!

    Linda
    3 level spinal fusion, L3/4, L4/5, L5/S1, November 2008. Stiff, but I can walk.
  • Is a tasteless powder than you can mix with any beverage. It is very safe and gentle. If you take it each night before bed it will get things moving and keep them there. It is so gentle that it is used in children but very effective as a softner and laxative.

    If your constipation is caused by the meds be very careful adding too much fiber. You don't want to add too much bulk when things are already not moving. It won't work and can make things much worse. You can get a blockage in the intestines and this can be very serious. My doc told me that if I ever go beyond 3 days without a bm that I should go immediately to the doc or ER.

    If you are speaking of something along the lines of a UTI I was also very prone to these after surgery. Pyridium (stuff that turns your urine orange) is great at relieving the symptoms and I always have to have sulfur meds to clear it up. My doc always tries to give me antibiotics and I have to remind him that they do not work for me. Only sulfur pills.

    Good luck and I hope that you feel better soon.
  • Hi everybody!
    Thank you all so much for replying to my post. I was overwhelmed by the abundance of advice regarding my post discectomy problems.
    I know what you mean about taking laxatives. I read that long-term they cause more problems so i've stopped taking them a couple of weeks ago and now just drink prune juice regularly. I am a vegetarian and consume copious amounts of veg and fruit mainly raw or lightly steamed. I also make fresh smoothies every morning containing 18 different veg and fruit. My bowels, as you can imagine are usually pretty regular with all that stuff but since my op have slowed down. Things have improved slightly over the last couple of weeks so I'm hoping that things are returning to normal in that department. Prior to my op my MRI scan showed that I should have been experiencing caudia equina symptoms and the medical team were baffled as to why I wasn't. Maybe I was just on the edge of it! Phew! Thank goodness!
    I have been really badgering my GP in recent weeks and I've been having all sorts of tests done to find out what this cystitis/thrush like symptoms are. I have left another urine sample to be tested on Friday, the last one came back negative a couple of weeks ago. I've had a smear and swabs taken, both returning negative. On Tuesday I'm having a blood test done and I'm waiting to hear about an appointment for a scan on my pelvic area.
    I was taking Tramadol painkillers since March along with Paracetamol ( approx. 5 or 6 of each per day ). It has been dreadful coming off the Tramadol. I experienced terrible discomfort in the night including nightmares. I took my last medication 3 weeks ago so I'm hoping that this may help my body to rebalance.

    Thanks for the Pyridium tip J.J. I will investigate that further. I'm convinced that I've got some UTI so I'll ask in my local health shop.

    Once again thanks everybody. I think this site is wonderful and I really enjoy reading all your posts.
  • also get the Pyridium OTC in the U.S. It is called AZO. Like I said earlier the fiber will be of no help at all if it is a med induced constipation. You can actually bulk up too much and get a blockage in your intestines.

    Miralax is actually safe and non addicting so I feel pretty safe taking it. It also has great softening effects. My doc assured me that he actually gives it to children to take because it is so mild and safe.

    Good luck and I hope that you get some relief soon.
advertisement
Sign In or Register to comment.